Kansas, 2013

Tornado and Flash Flooding in Kansas, May 30 to 31, 2013

May 30 to 31, 2013 · NWS ICT · 27 events in 7 counties and zones

A widespread outbreak of severe weather occurred over southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A widespread outbreak of severe weather occurred over southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 30, 2:36 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, May 30, 2:36 AM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
336 AM CDT THU MAY 30 2013

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 332 AM CDT THU MAY 30 2013

A NEGATIVELY TILTED MID/UPPER TROUGH WILL LIFT OUT OF THE ROCKIES
AND OVER THE CENTRAL HIGH PLAINS TODAY. AS THIS OCCURS...A 110+ KT
H3 JET MAX WILL EMERGE OVER THE SOUTHERN AND CENTRAL PLAINS STATES.
THIS WILL ALLOW SFC LOW PRESSURE TO DEEPEN OVER THE SOUTHERN HIGH
PLAINS ALLOWING LOW LEVEL WINDS TO BACK AND RICH MOISTURE TO RETURN
TO SOUTHERN KANSAS BY LATE AFTERNOON/EARLY EVENING. SOME DIFFERENCES
IN TIMING REMAIN BUT BOTH THE GFS/NAM SUPPORT THIS SCENARIO WITH
THUNDERSTORM DEVELOPMENT EXPECTED ALONG A RETREATING DRYLINE MOVING
NORTHEASTWARD ACROSS THE WARM SECTOR BY LATE AFTERNOON AND CONTINUING
INTO THE EVENING HOURS. THE WIND PROFILES ACROSS SOUTHERN...SOUTH
CENTRAL AND SOUTHEAST KANSAS WILL BECOME QUITE FAVORABLE FOR
LONG-LIVED SUPERCELL THUNDERSTORMS WITH VERY LARGE HAIL AND
TORNADOES POSSIBLE THROUGH THE EVENING HOURS. GIVEN ONGOING DEEP
MOIST CONVECTION LINGERING ACROSS MUCH OF THE AREA EARLY THIS
MORNING...UNCERTAINTY IN THE AMOUNT OF HEATING MAY LIMIT THE WINDOW
OF OPPORTUNITY FOR MORE VIGOROUS SUPERCELL AND TORNADO
DEVELOPMENT...HOWEVER WILL KEEP A HEAVILY WORDED HAZARDOUS WEATHER
OUTLOOK GIVEN THE FAVORABLE SHEAR/INSTABILITY PROGS.

THE FLOW BECOMES MORE UNIDIRECTIONAL AFTER 06Z ALTHOUGH CONTINUED H7
WAA/300-315K ISENTROPIC UPGLIDE AND CONVERGENCE ALONG NOSE OF LLJ
SHOULD SUPPORT CONTINUED DEEP MOIST CONVECTION THROUGH MUCH OF THE
NIGHT. GIVEN WIDESPREAD 1-2 INCH RAINFALLS ACROSS SOUTHEAST KANSAS
TONIGHT AND AN ADDITIONAL 2-4+ INCHES POSSIBLE WITH PWATS REMAINING AROUND
180 PERCENT OF NORMAL THROUGH FRIDAY NIGHT A FLASH FLOOD WATCH WILL
BE ISSUED FOR ALL OF SOUTHEAST KANSAS THROUGH 12Z SATURDAY AS
MULTIPLE ROUNDS OF HEAVY RAIN ARE ANTICIPATED THROUGH THE PERIOD.

FRIDAY...THE SEVERE WEATHER THREAT IS EXPECTED TO SHIFT TO LOCATIONS
MAINLY EAST OF THE KANSAS TURNPIKE. SHEAR PROFILES APPEAR MORE
FAVORABLE FOR LINEAR MODE...BUT ABUNDANT BUOYANCY WILL RESULT IN
ANOTHER DAY OF SEVERE WEATHER AND THE POTENTIAL FOR HEAVY RAIN ACROSS
MUCH OF SOUTHEAST KANSAS THROUGH FRIDAY NIGHT BEFORE THE COLD FRONT
FINALLY MOVES SOUTH AND EAST OF THE AREA AND DRIER AIR IS ADVECTED
ACROSS THE CENTRAL PLAINS BRINGING AN END TO PRECIPITATION ACROSS
SOUTHEAST KANSAS.

SATURDAY...BREEZY POST-FRONTAL NORTHWEST WINDS AND SEASONABLY COOL
HIGHS IN THE 70S ARE ANTICIPATED.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 332 AM CDT THU MAY 30 2013

SHORTWAVE RIDGING WILL RETURN SUNDAY INTO MONDAY BEFORE ANOTHER
SHORTWAVE TROUGH APPROACHES FROM THE WEST. LOW LEVEL SOUTHERLY FLOW
WILL RETURN TO THE AREA ON MONDAY ALLOWING MOISTURE TO RETURN NORTH.
MAINTAINED LOW POPS ACROSS THE AREA AS BOTH GFS/ECMWF INDICATE A
SHORTWAVE TROUGH MOVING OVER THE CENTRAL PLAINS THROUGH MID WEEK.

MWM

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1135 PM CDT WED MAY 29 2013

MAIN FOCUS IS ON CONVECTIVE POTENTIAL. SHORT RANGE HIGH RESOLUTION
MODELS MAINTAIN TWO SEPARATE CLUSTERS OF THUNDERSTORMS
OVERNIGHT...ONE MOVING OUT OF OKLAHOMA ACROSS FAR SOUTHEAST KS. A
SECOND ONE ACROSS CENTRAL KS SHOULD MOVE SLOWLY EAST-SOUTHEAST
ACROSS OUR FORECAST AREA OVERNIGHT AND COULD PERSIST IN SOUTHEAST
KS THURSDAY MORNING. ANY OF THE STORMS OVERNIGHT COULD HAVE
STRONG/GUSTY WINDS. MVFR CIGS POSSIBLE ACROSS PORTIONS OF THE AREA
EARLY THURSDAY MORNING BEFORE DISSIPATING BY LATE MORNING.
ADDITIONAL ISOLATED TO SCATTERED SEVERE STORMS MAY DEVELOP
NEAR/EAST OF A DRYLINE NEAR THE I-135 CORRIDOR LATE THURSDAY
AFTERNOON. THE COVERAGE OF STORMS COULD INCREASE THURS EVE WITH 50
KT SOUTHERLY LOW-LEVEL JET AND WARM AIR ADVECTION ALOFT
DEVELOPING. PILOTS WILL WANT TO AVOID THESE STORMS AT ALL
COST...AS THEY COULD CONTAIN HIGH END SEVERE WEATHER.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    82  67  84  59 /  50  40  40  30
HUTCHINSON      82  65  83  56 /  30  30  30  20
NEWTON          80  64  82  56 /  40  40  40  30
ELDORADO        80  67  83  58 /  50  50  40  40
WINFIELD-KWLD   82  68  85  60 /  50  50  40  50
RUSSELL         81  57  81  53 /  30  20  10  10
GREAT BEND      82  59  82  53 /  30  20  20  10
SALINA          81  63  82  55 /  50  30  30  20
MCPHERSON       81  64  83  56 /  40  30  30  20
COFFEYVILLE     79  67  82  65 /  60  60  50  90
CHANUTE         78  67  81  63 /  70  70  60  70
IOLA            78  67  80  62 /  70  70  60  70
PARSONS-KPPF    78  67  82  64 /  60  60  50  80

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ070>072-094>096-
098>100.

&&
Hazardous weather outlook, May 30, 3:18 AM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
418 AM CDT THU MAY 30 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-310930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
418 AM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL DIMINISH THIS
MORNING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF
GUSTY WINDS AND SMALL HAIL IN ADDITION TO LOCALLY HEAVY RAIN.

MEANWHILE...AFTER A BRIEF LULL...THUNDERSTORMS ARE EXPECTED TO REDEVELOP
IN THE AFTERNOON AND EVENING ALONG A RETREATING DRY LINE ACROSS
SOUTHERN AND SOUTH CENTRAL KANSAS. SUPERCELL THUNDERSTORMS WILL
DEVELOP RAPIDLY AND MOVE EASTWARD...WITH VERY LARGE HAIL UP TO THE
SIZE OF BASEBALLS AND DAMAGING WINDS GREATER THAN 70 MPH POSSIBLE.
IN ADDITION...A STRONG OR LONG TRACK TORNADO OR TWO WILL ALSO BE
POSSIBLE. LOCATIONS ALONG AND SOUTH OF HIGHWAY 50 WILL HAVE THE
BEST CHANCE FOR TORNADOES...OR SOUTH OF A LINE FROM HUTCHINSON TO
COTTONWOOD FALLS THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE STORMS WILL REMAIN IN THE FORECAST FOR FRIDAY INTO FRIDAY
NIGHT FOR LOCATIONS MAINLY SOUTHEAST OF THE KANSAS TURNPIKE. IN
ADDITION...MULTIPLE ROUNDS OF HEAVY RAIN MAY RESULT IN RISES ON
CREEKS AND STREAMS ACROSS SOUTHEAST KANSAS AND A FLOOD WATCH IS IN
EFFECT THROUGH FRIDAY NIGHT.

CHANCES FOR THUNDERSTORMS MAY RETURN TO THE AREA MONDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED FOR SOUTH CENTRAL AND
SOUTHEAST KANSAS THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION
MAY BE NEEDED ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE ON FRIDAY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

MWM

In the hours before

Special weather statement, May 30, 1:13 AM CST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
213 AM CDT THU MAY 30 2013

KSZ083-092-300745-
SEDGWICK-SUMNER-
213 AM CDT THU MAY 30 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SEDGWICK AND SUMNER COUNTIES...

AT 208 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CONWAY SPRINGS...OR 13 MILES WEST OF
WELLINGTON...AND MOVING NORTHEAST AT 40 MPH.

DIME SIZED HAIL AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE THUNDERSTORMS INTENSIFY
AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3737 9774 3774 9732 3759 9715 3749 9715
      3723 9759
TIME...MOT...LOC 0712Z 228DEG 35KT 3737 9758

ES
Special weather statement, May 30, 1:46 AM CST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
246 AM CDT THU MAY 30 2013

KSZ051-067-068-082-083-300815-
HARVEY-KINGMAN-MCPHERSON-RENO-SEDGWICK-
246 AM CDT THU MAY 30 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY...NORTHEAST KINGMAN...SOUTHWEST
MCPHERSON...RENO AND SEDGWICK COUNTIES...

AT 241 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HUTCHINSON TO 5
MILES SOUTH OF ARLINGTON...AND MOVING SOUTHEAST AT 40 MPH.

DIME SIZED HAIL AND 40 TO 50 MPH WINDS ARE POSSIBLE WITH THIS LINE
OF THUNDERSTORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE THUNDERSTORMS INTENSIFY
AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3780 9831 3817 9795 3817 9792 3820 9792
      3826 9787 3800 9747 3755 9805
TIME...MOT...LOC 0744Z 319DEG 35KT 3811 9786 3780 9815

ES
Special weather statement, May 30, 2:20 AM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
320 AM CDT THU MAY 30 2013

KSZ052-301015-
MARION-
320 AM CDT THU MAY 30 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MARION COUNTY...

AT 319 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MOUNDRIDGE...OR 12 MILES SOUTHEAST OF
MCPHERSON...AND MOVING EAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3847 9694 3812 9696 3812 9715 3818 9716
      3818 9737 3837 9737
TIME...MOT...LOC 0820Z 269DEG 22KT 3821 9757

COOK
Special weather statement, May 30, 3:00 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
400 AM CDT THU MAY 30 2013

KSZ069-301100-
BUTLER-
400 AM CDT THU MAY 30 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER COUNTY...

AT 357 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GOESSEL...OR 12 MILES NORTH OF NEWTON...
AND MOVING EAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3808 9715 3809 9653 3748 9653 3747 9715
TIME...MOT...LOC 0900Z 269DEG 22KT 3822 9726

COOK
Special weather statement, May 30, 3:32 AM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
432 AM CDT THU MAY 30 2013

KSZ067-068-082-083-301130-
HARVEY-KINGMAN-RENO-SEDGWICK-
432 AM CDT THU MAY 30 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY...KINGMAN...RENO AND SEDGWICK COUNTIES...

AT 425 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
THUNDERSTORMS STALLING OUT OVER CENTRAL KANSAS.  THE HEAVIEST
RAINFALL WAS CENTERED OVER THE ADVISED AREA AND WILL CONTINUE IN
THESE SAME LOCATIONS THROUGH THE MORNING RUSH HOUR.  THIS WILL CAUSE
STREET FLOODING AND FLOODING OF THE NORMALLY FLOOD PRONE LOCATIONS.
THIS WILL ALSO AFFECT THE MORNING COMMUTE ALONG INTERSTATE 135...
HIGHWAY 54...AND KANSAS HIGHWAYS 96 AND 42.

&&

LAT...LON 3817 9847 3817 9715 3747 9716 3748 9780
      3739 9781 3738 9847
TIME...MOT...LOC 0928Z 223DEG 29KT 3782 9797

COOK

The radar

The Wichita radar (KICT), 16 km away, was scanning. The volume nearest the first event began at 11:21 UTC.

Open the radar archive at this moment

Event by event

10 hail, 8 thunderstorm wind, 5 flash flood, 3 flood, 1 tornado. Local standard time, as filed.

Flood, Sedgwick

When
May 30, 5:22 AM CST to 7:00 AM CST
Where
Sedgwick County, 0.27 mi ENE of Colwich to 2 mi SE of Goddard
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.782, -97.526

Several reports of localized flooding in and around the city of Wichita.

Thunderstorm Wind, Montgomery

When
May 30, 12:25 PM CST to 12:26 PM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.040, -95.630

Wind apparently pushed a vehicle off of the road.

Hail, Montgomery

When
May 30, 12:30 PM CST to 12:31 PM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.040, -95.630

Hail, Montgomery

When
May 30, 1:09 PM CST to 1:10 PM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.040, -95.630

Flood, Labette

When
May 30, 1:48 PM CST to 5:55 PM CST
Where
Labette County, 1.77 mi NW of Mound Vly to 3.08 mi SSW of Mound Vly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.215, -95.447

Heavy rains were starting to become an issue and pond on the roadways.

Flash Flood, Montgomery

When
May 30, 1:53 PM CST to 5:35 PM CST
Where
Montgomery County, 1.68 mi SW of Cedar Bluff to 2.68 mi SW of Coffeyville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.060, -95.668

Water rescues were performed on five vehicles due to people driving into water covered roads.

Flash Flood, Montgomery

When
May 30, 3:21 PM CST to 5:35 PM CST
Where
Montgomery County, 1.45 mi NNW of Dearing to 2.24 mi WSW of Dearing
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.070, -95.726

Water was reported across several roads in the Dearing area.

Thunderstorm Wind, Russell

When
May 30, 3:28 PM CST to 3:29 PM CST
Where
Russell County, 1.08 mi W of Bunker Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.870, -98.700

No damage was reported.

Flash Flood, Labette

When
May 30, 3:30 PM CST to 5:35 PM CST
Where
Labette County, 3.82 mi NNW of Edna to 4.91 mi SW of Edna
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.102, -95.392

Water was flowing across highway 101 just north of Edna.

Hail, Neosho

When
May 31, 2:37 PM CST to 2:38 PM CST
Where
Neosho County, 2.97 mi SSW of South Mound
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.390, -95.250

Thunderstorm Wind, Labette

When
May 31, 2:37 PM CST to 2:38 PM CST
Where
Labette County, 2.15 mi NE of Parsons Tri City Arp
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.350, -95.490

A car was blown off of the roadway.

Tornado, Montgomery

When
May 31, 3:18 PM CST to 3:20 PM CST
Where
Montgomery County, 2.75 mi W of Independence to 2.33 mi W of Independence
Rating
EF0
Path length
0.42 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
37.230, -95.770

A brief touchdown was noted over rural sections just to the west of Independence.

Hail, Wilson

When
May 31, 4:04 PM CST to 4:05 PM CST
Where
Wilson County, 0.69 mi S of Neodesha
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
37.420, -95.680

Hail, Neosho

When
May 31, 4:28 PM CST to 4:29 PM CST
Where
Neosho County, 0.88 mi NE of Thayer
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.490, -95.470

Hail, Chautauqua

When
May 31, 4:39 PM CST to 4:40 PM CST
Where
Chautauqua County, 4.31 mi SE of Cedar Vale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.060, -96.440

Thunderstorm Wind, Chautauqua

When
May 31, 4:54 PM CST to 4:55 PM CST
Where
Chautauqua County, Chautauqua
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.020, -96.180

No damage was reported. Nickel sized hail also accompanied the high winds.

Hail, Montgomery

When
May 31, 5:30 PM CST to 5:31 PM CST
Where
Montgomery County, 1.3 mi ESE of Caney
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.010, -95.930

No damage was reported.

Hail, Montgomery

When
May 31, 6:06 PM CST to 6:07 PM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.040, -95.630

Hail, Labette

When
May 31, 6:31 PM CST to 6:32 PM CST
Where
Labette County, 3.5 mi N of Edna
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.100, -95.360

Flood, Chautauqua

When
May 31, 6:35 PM CST to 10:00 PM CST
Where
Chautauqua County, 4.81 mi WNW of Sedan to 3.13 mi SW of Sedan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.146, -96.265

Numerous low water crossings were being inundated by water.

Thunderstorm Wind, Chautauqua

When
May 31, 6:38 PM CST to 6:39 PM CST
Where
Chautauqua County, 0.69 mi N of Cedar Vale
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.110, -96.500

No damage was reported.

Thunderstorm Wind, Chautauqua

When
May 31, 6:58 PM CST to 6:59 PM CST
Where
Chautauqua County, 0.69 mi N of Cedar Vale
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.110, -96.500

Some minor damage was reported to a few structures.

Thunderstorm Wind, Chautauqua

When
May 31, 7:05 PM CST to 7:25 PM CST
Where
Chautauqua County, 0.96 mi W of Cedar Vale to 7.35 mi NNW of Sedan
Measured
74 kt (85 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
37.099, -96.517

Estimated winds up to 85 mph caused a swath of damage from Cedar Vale to 9 miles northwest of Sedan. Numerous trees, power lines, and limbs were reported down. The swath was estimated to be 2 to 3 miles wide. An estimated 9 power poles were laying across highway 99.

Flash Flood, Labette

When
May 31, 7:20 PM CST to 10:45 PM CST
Where
Labette County, 2.19 mi NE of Labette to 5.27 mi E of Parsons
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.248, -95.147

Several county roads were reported as under water and impassable.

Flash Flood, Neosho

When
May 31, 7:20 PM CST to 10:45 PM CST
Where
Neosho County, 5.53 mi SE of South Mound to 3.74 mi S of Thayer
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.384, -95.147

Several county roads were reported as under water and impassable.

Thunderstorm Wind, Wilson

When
May 31, 7:40 PM CST to 7:41 PM CST
Where
Wilson County, 2.35 mi NNW of Buxton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.480, -95.940

Pea sized hail was also reported.

Hail, Wilson

When
May 31, 7:42 PM CST to 7:43 PM CST
Where
Wilson County, 2.65 mi NE of Buxton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.480, -95.890

Fifty mph winds were also reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472319, 472326, 472323, 472324, 472320, 472315, 472316, 472327, 472317, 472325, 472328, 443678, 472329, 472330, 472331, 472333, 472332, 472334, 472335, 472322, 472336, 472337, 472340, 472313, 472314, 472339, 472338.